Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS Fort Worth, TX

April 23, 2003Erath County, Hood County, Somervell County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 23, 2003, 7:14 PM CDT for Erath County, Hood County, Somervell County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2003, 7:14 PM CDT (00:14 UTC)
Expired
Apr 23, 2003, 8:15 PM CDT
In force
61 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Erath County, TX, Hood County, TX, Somervell County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 58 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1767 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
447 m²/s²
Significant tornado parameter
3.4
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 240014
SVRFTW
TXC143-221-425-240115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
713 PM CDT WED APR 23 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERATH COUNTY IN NORTH CENTRAL TEXAS
  HOOD COUNTY IN NORTH CENTRAL TEXAS
  SOMERVELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 815 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 27 MILES SOUTHWEST OF GRANBURY...MOVING   
NORTHEAST AT 30 MPH. GOLFBALL-SIZE HAIL FELL IN STEPHENVILLE AT 703 
PM CDT.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRANBURY AROUND 800 PM CDT

HAIL TO THE SIZE OF GOLFBALLS OR LARGER AND WIND GUSTS TO 60 MPH ARE 
LIKELY. FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY 
FROM WINDOWS UNTIL THE STORM PASSES.

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 3233 9761 3212 9813 3225 9822 3256 9762

$$

07/BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:30 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 23, 6:30 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
630 PM CDT WED APR 23 2003

...AVIATION DISCUSSION...
PRIMARY AVIATION CONCERNS FOR THIS FORECAST PERIOD WILL COME FROM
THUNDERSTORMS MOVING INTO NORTH TEXAS FROM THE WEST. AT 23/23Z
...SURFACE WARM FRONT WAS LIFTING NORTH THROUGH THE DFW METRO
AREA...AND SHOULD CONTINUE TO DO SO THROUGH EVENING. WILL KEEP LOW
VSBYS/LOW CEILINGS/LIGHT MIST IN DFW AREA TAFS FOR FIRST TWO HOURS
OF FORECAST...WITH SLIGHTLY IMPROVING CONDITIONS AFTER WARM FRONT
LIFTS NORTH. SHORT TERM MODEL GUIDANCE IS CONSISTENT ON ENDING
PRECIP ALONG THE I-35 CORRIDOR BY 24/06Z...AND WILL CARRY TSRA AND
BKN010CB THROUGH THIS TIME. HOWEVER..LOWER CLOUDS SHOULD REMAIN IN
THE AREA...UNTIL DRYLINE/PACIFIC FRONT SURGES EAST EARLY ON THURSDAY
MORNING. CLEAR SKIES AND SOUTHWEST WINDS EXPECTED FOR REMINDER OF
FORECAST PERIOD.

65/DD

...PREVIOUS PUBLIC DISCUSSION...
BUSY DAY HERE AT NWS-FTW SO WILL BE BRIEF.  FIRST PERIOD FORECAST OF
BIGGEST CONCERN RIGHT NOW.  MODIFIED PACIFIC COLD FRONT/PSEUDO DRY
LINE ADVANCING RAPIDLY EAST TOWARD WESTERN ZONES WITH DEEP/SEVERE
CONVECTION FORMING ALONG THE BOUNDARY CALLED A PSEUDO DRYLINE
BECAUSE IT DOES NOT APPEAR TO BE A TRUE DRYLINE BY DEFINITION...
LOW-LEVEL COLD ADVECTION AND PRESSURE RISES IMMEDIATELY W OF
BOUNDARY SUGGEST THAT THIS MAY BE A MODIFIED PACIFIC FRONT WITH
SOME DRYLINE CHARACTERISTICS.  THIS FEATURE HAS BEEN MOVING AT A
FAIRLY CONSTANT RATE AND SHOULD CONTINUE AS SIGNIFICANT UPPER-LEVEL
FORCING MOVES INTO THE SOUTHERN PLAINS TONIGHT.  AT CURRENT
SPEED...BOUNDARY SHOULD CLEAR CENTRAL ZONES BY MIDNIGHT.
THUS...PRECIPITATION AND THUNDERSTORM THREAT SHOULD END RAPIDLY FROM
W TO E OVERNIGHT.  WITH SIGNIFICANTLY DRYER AIR/SUBSIDENCE FOLLOWING
IN THE WAKE OF FRONT...EXPECT SUNNY AND VERY WARM WEATHER TO RETURN
FOR THURSDAY.  WE HAVE BUMPED HIGHS FOR THURSDAY A BIT TO ACCOUNT
FOR THE DOWNSLOPE COMPONENT THAT WILL EXIST INHERENTLY IN THE W WIND
EXPECTED...AND ALSO FOR THE DRY SURFACE AIR THAT WILL BE ABLE TO
WARM EFFICIENTLY WITH ABUNDANT SUNSHINE.

PRIOR DRYLINE PASSAGE THIS EVENING...SURFACE PRESSURE FALLS AND AN
INCREASING PRESSURE GRADIENT SHOULD ALLOW SURFACE WINDS TO
ACCELERATE A BIT.  IT APPEARS...HOWEVER...THAT WINDS WILL STAY BELOW
ADVISORY CRITERIA.

WEAK FRONT EXPECTED FRIDAY WITH A BIT COOLER WEATHER ON TAP.  NO
PRECIPITATION OR SIGNIFICANT CLOUD COVER EXPECTED WITH THIS FEATURE.

LOW-LEVEL THICKNESS PROGS CONTINUE TO POINT TOWARD A RAPID WARMING
TREND OVER THE WEEKEND WITH VERY WARM WEATHER...POSSIBLY NEAR 90
SOUTHWESTERN HALF...BY SUNDAY.  AS UPPER-LEVEL RIDGE AXIS SLIDES E
OF AREA EARLY NEXT WEEK AND SURFACE WINDS VEER MORE SOUTHEASTERLY...
TEMPERATURES SHOULD COOL JUST A BIT WITH SOME INCREASE IN CLOUD
COVER.  DO NOT SEE MUCH IN THE WAY OF FORCING TO JUSTIFY POPS
THROUGH THURSDAY...SO ALL POPS PREVIOUSLY IN PLACE HAVE BEEN REMOVED.

ROBBINS

DFW   60  83  56  76 /  70   0   0   0
ACT   59  85  56  77 /  70   0   0   0
PRX   56  79  55  72 /  70   0   0   0
DTO   58  83  56  73 /  70   0   0   0
TKI   58  83  56  73 /  70   0   0   0
DAL   60  83  56  75 /  70   0   0   0
TRL   59  83  56  74 /  70   0   0   0
CRS   59  84  56  76 /  70   0   0   0
TPL   59  86  56  78 /  70   0   0   0

.FWD...
TX...TORNADO WATCH UNTIL 600 PM CDT WEDNESDAY FOR ZONES TXC093...
TXC133...TXC237...TXC333...TXC363...TXC429...TXC503.

TORNADO WATCH UNTIL 1000 PM CDT WEDNESDAY FOR ZONES TXC027...
TXC035...TXC085...TXC097...TXC099...TXC113...TXC121...TXC139...
TXC143...TXC145...TXC147...TXC181...TXC193...TXC217...TXC221...
TXC231...TXC251...TXC257...TXC281...TXC293...TXC309...TXC337...
TXC349...TXC367...TXC397...TXC425...TXC439...TXC497.
Hazardous weather outlook, Apr 23, 6:17 PM CDT, 57 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
617 PM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING
...ALONG AND WEST OF A GAINESVILLE...FORT WORTH...WACO... LAMPASAS
LINE. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE REMAINDER
OF NORTH TEXAS.

AT 600 PM...A DRY LINE MARKED THE WESTERN EXTENT OF THUNDERSTORMS
...FROM NEAR VERNON TO SAN ANGELO. FURTHER EAST...A WARM FRONT
EXTENDED FROM NEAR WICHITA FALLS...TO FORT WORTH AND TERRELL.
CURRENT VALUES OF INSTABILITY AND VERTICAL WIND SHEAR INDICATE THE
GREATEST THREAT OF SEVERE STORMS THROUGH ABOUT 800 PM TO BE SOUTH
AND WEST OF THE WARM FRONT...GENERALLY WEST OF INTERSTATE 35...AND
SOUTH OF INTERSTATE 20.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT TUESDAY. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED ACROSS MUCH OF THE AREA THIS EVENING
...ESPECIALLY FROM THE DALLAS FORT WORTH AREA SOUTHWESTWARD. SPOTTER
ACTIVATION MAY BE NEEDED EAST OF INTERSTATE 35 AFTER 800 PM.

In the hours before

Local storm report, Apr 23, 4:37 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
437 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0434 PM    1 S BRECKENRIDGE          TX   1.75 INCH HAIL
04/23/03   STEPHENS                       REPORTED BY BRECKENRIDGE
                                          LAW ENFORCEMENT

BB
Local storm report, Apr 23, 4:40 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
440 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    8 S BRECKENRIDGE          TX   0.88 INCH HAIL
04/23/03   STEPHENS                       REPORTED BY BRECKENRIDGE
                                          PD AT 183 AND 576

SS
Local storm report, Apr 23, 5:56 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0556 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    BEATTIE                   TX   2.75 INCH HAIL
04/23/03   COMANCHE                       REPORTED BY LAW ENFORCEMENT

GW

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:01 PM CDTSevere Thunderstorm WarningFWDComanche59 min
Apr 23, 7:57 PM CDTSevere Thunderstorm WarningFWDJohnson63 min
Apr 23, 8:13 PM CDTSevere Thunderstorm WarningFWDErath, Hood, Somervell62 min
Apr 23, 8:57 PM CDTSevere Thunderstorm WarningFWDEllis, Johnson63 min
Apr 23, 9:10 PM CDTFlash Flood WarningFWDJohnson3 hr
Apr 23, 9:12 PM CDTSevere Thunderstorm WarningFWDBosque, Hill63 min
Apr 23, 9:27 PM CDTTornado WarningFWDEllis48 min
Apr 23, 9:49 PM CDTSevere Thunderstorm WarningFWDEllis, Henderson, Kaufman, Navarro56 min
Apr 23, 9:55 PM CDTSevere Thunderstorm WarningFWDDallas35 min
Apr 23, 10:16 PM CDTSevere Thunderstorm WarningFWDVan Zandt60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.